Fosamax Fractured Femur Cause Stumps Researchers: Report
Researchers evaluating the side effects of Fosamax are continuing attempts to determine exactly how the popular osteoporosis drug is causing users to suffer sudden fractures of the femur, the strongest bone in the human body, often with little or no trauma.
Two Canadian doctors published a case study in the New England Journal of Medicine (NEJM) last month, which raises questions about one emerging theory on why a number of people have experienced a fractured femur on Fosamax, but leaves nothing to replace the theory.
Merck currently faces a number of Fosamax fracture lawsuits, which allege that the drug maker failed to properly research their blockbuster medication or provider adequate warnings about the risk these atypical femur fractures, which can occur suddenly while a person is walking, taking a step or from minor falls that typically would not cause such a major injury.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Many experts suspect that Fosamax may lead to a fractured femur because the medication slows the rate at which the body gets rid of old bone and replaces it with new bone. This is referred to as oversuppression of bone turnover, which some believe causes microfractures to proliferate in the bone, leading to an eventual complete fracture of the femur.
Drs. Sophie A. Jamal, of Women’s College Hospital in Toronto, Ontario, and Natalie Dion, of the University of Montreal, raise questions about this theory, indicating that they conducted an in-depth analysis of bone samples from a patient who suffered a Fosamax fracture and found no evidence of bone turnover suppression.
The 55-year-old woman took 5 mg Fosamax daily for nine years and had the rare type of femur fracture typically associated with use of the drug, occurring in April 2009 without any fall or other trauma.
The doctors took a bone biopsy near the break and subjected it to a battery of tests, finding no signs of bone turnover suppression or any other factors that could explain why her femur snapped unexpectedly. The doctors noted that there is growing evidence from epidemiologic studies and other reports that long-term use of bisphosphonate medications like Fosamax are tied to atypical femur fractures, but speculate that it may be through another mechanism.
“Our findings lead us to question the commonly held notion that atypical fractures associated with long-term use of bisphosphonates are the result of the oversuppression of bone turnover,” the doctors wrote in a letter to NEJM. “More research in this area is needed.”
The researchers also suggested that there is a chance the signs of bone turnover oversuppression were obscured by new growth caused by the body’s attempt to heal the broken bone, a process known as accelerated remodeling.
In October 2010, the FDA required new warnings about the risk of femur fractures from Fosamax and other bisphosphonate medications. The agency indicated at that time that the risk of fractures appeared to be connected to long-term use of bisphosphonates.
Last month an FDA advisory panel recommended that all bisphosphonates carry more detailed label warnings on the risk of femur fractures, as well as a rare jaw condition known as osteonecrosis of the jaw, where the jaw bone begins to deteriorate and decay.
"*" indicates required fields
More Top Stories
Bard claims two cases selected for the third and fourth bellwether trials are no longer representative of the litigation due to the plaintiffs' worsening injuries and need for additional surgeries due to their failed hernia mesh products.
More than 775 Exactech lawsuits have been filed in federal and state courts as parties work toward a plan for bellwether early test trials.
A federal judge has announced he will soon begin remanding 3M earplug lawsuits back to their originating districts for trials over claims of veteran hearing loss.